Hail, Yuma
- When
- May 30, 3:07 PM MST
- Where
- Yuma County, 1.07 mi NNW of Clarkville
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.395, -102.626
The hailstones are currently falling.
A line of strong to severe thunderstorms developed just west of East Central Colorado and progressed east during the latter half of the afternoon. Wind gusts of 50 to 60 MPH were reported along the leading edge of the line of storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
A line of strong to severe thunderstorms developed just west of East Central Colorado and progressed east during the latter half of the afternoon. Wind gusts of 50 to 60 MPH were reported along the leading edge of the line of storms. The winds caused Cheyenne Wells to lose power for a short time. The largest hail size reported was nickel size at Clarkville.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 30, 12:19 PM MST, 2 hours 48 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 119 PM MDT MON MAY 30 2016 .SHORT TERM...(This evening through Tuesday) Issued at 1246 PM MDT Mon May 30 2016 Scattered thunderstorms expected to develop this afternoon along the Palmer Divide in northeast Colorado as well as a weak surface boundary near the Colorado/Kansas border area as a shortwave trough emerges from the central Rockies. The environment will be moderately unstable with SBCAPE up to 3000 j/kg. Deep layer shear is not great, at around 20-30kts, but should be sufficient for a few organized updrafts and possibly a supercell or two. Storm motions will be northeast at around 15kts, but right movers will be considerably slower at 5kts or less to the south. So thinking flash flood threat will be limited to the stronger rotating storms, particularly near areas that received heavy rain yesterday (Wallace, Logan and Gove counties). Feel however the threat will be too limited to warrant a flash flood watch. Storms will be moving east with the upper shortwave and waning in the overnight hours with loss of daytime heating. Showers/isolated storms may linger into early Tuesday or perhaps into the afternoon south of Highway 40 where models keep most of the precipitation. Temperatures will be noticeably cooler on Tuesday with northerly flow resulting in highs around 70. .LONG TERM...(Tuesday night through Monday) Issued at 117 PM MDT Mon May 30 2016 Upper low will lift northeastward, out of North Dakota and into southern Manitoba on Tuesday night and into Wednesday. High pressure will build into the western states and push a previously cut off area of low pressure eastward across Texas through the day on Thursday and into Friday. Upper flow will transition to a west by northwest direction as the H5 ridge becomes very amplified and nearly stationary over the southwest on Friday and Saturday, reaching all the way into southern Alberta. An upper low will move into southern California late on Saturday and moderate as it is influenced by the blocking ridge. Upper flow will gradually become north northwest as we head into Sunday. Temperatures will warm significantly as the ridge influences the region and superblend is coming in gradually higher with each iteration. I would not be surprised to see areas in the southern portions of the CWA rise to 90 degrees or higher on Friday and Saturday. The upper low will help moderate the amplification of the ridge on Sunday and Monday, pushing it slowly eastward at the same time. Overall, the pattern will remain warm and dry through Sunday with PoPs increasing slightly as we head into Monday. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1115 AM MDT Mon May 30 2016 Scattered thunderstorms will develop around mid afternoon near the Kansas and Colorado border then move east and become numerous in the evening hours. KGLD could see a thunderstorm impact the terminal from mid afternoon to early evening...while KMCK will probably be impacted from early evening to around midnight. Brief gusty winds, hail and reduced visibility in heavy rain or blowing dust will be possible. Storms will gradually end after midnight. && .GLD Watches/Warnings/Advisories... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...024 LONG TERM...TL AVIATION...024
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1030 AM MDT MON MAY 30 2016 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-311630- YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS- DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE- GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW- 1030 AM MDT MON MAY 30 2016 /1130 AM CDT MON MAY 30 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE ACROSS THE ENTIRE AREA DURING THE AFTERNOON AND NIGHTTIME HOURS. SOME THUNDERSTORMS MAY BECOME SEVERE WITH VERY LARGE HAIL AND DAMAGING WINDS AS THE MAIN THREATS. LOCALLY HEAVY RAINFALL WILL ALSO OCCUR WITH THESE STORMS. FOR LOCATIONS THAT RECEIVED HEAVY RAINFALL SUNDAY AFTERNOON AND EVENING...THIS RAINFALL COULD CAUSE FLASH FLOODING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
400 PM MDT MON MAY 30 2016
COZ091-092-302230-
KIT CARSON COUNTY CO-CHEYENNE COUNTY CO-
400 PM MDT MON MAY 30 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KIT CARSON AND
NORTHWESTERN CHEYENNE COUNTIES IN EAST CENTRAL COLORADO UNTIL 430 PM
MDT...
AT 400 PM MDT...THUNDERSTORM OUTFLOW WAS LOCATED 7 MILES SOUTH OF
HUGO...OR 21 MILES SOUTHEAST OF LIMON...MOVING EAST AT 30 MPH.
WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN KIT
CARSON AND NORTHWESTERN CHEYENNE COUNTIES IN EAST CENTRAL COLORADO.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FOR
EAST CENTRAL COLORADO.
LAT...LON 3913 10316 3919 10315 3921 10306 3894 10299
3893 10316
TIME...MOT...LOC 2200Z 259DEG 27KT 3902 10343
007SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
403 PM MDT MON MAY 30 2016
COZ090-302230-
YUMA COUNTY CO-
403 PM MDT MON MAY 30 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN YUMA COUNTY UNTIL
430 PM MDT...
AT 402 PM MDT...THUNDERSTORM OUTFLOW WAS LOCATED ALONG A LINE
EXTENDING FROM NEAR FAIRFIELD TO 4 MILES NORTH OF LONE STAR TO 3
MILES NORTH OF AKRON. MOVEMENT WAS SOUTH AT 30 MPH.
WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE.
LOCATIONS IMPACTED INCLUDE...
YUMA AND CLARKVILLE.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FOR
NORTHEASTERN COLORADO.
LAT...LON 4044 10230 4007 10268 4001 10279 4035 10279
4035 10278 4044 10278
TIME...MOT...LOC 2202Z 341DEG 26KT 4072 10252 4041 10284 4022 10321
007The Goodland radar (KGLD), 139 km away, was scanning. The volume nearest the first event began at 22:05 UTC.
4 thunderstorm wind, 1 hail. Local standard time, as filed.
The hailstones are currently falling.
The winds lasted 15-30 seconds.
The wind blew like a hurricane taking some leaves off the trees. The winds briefly reached 60 MPH then declined to an estimated 45 MPH.
Estimated the time of the report from radar.
The thunderstorm winds caused a power outage which lasted between 15 and 25 minutes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2016Every state in 2016This day in weather historyWarnings in Colorado, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 634233, 634235, 634236, 634237, 634234.